Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 30, 2008, 12:07 AM EST for 7 counties in Tennessee; 4 counties in Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 30, 2008, 12:07 AM EST (05:07 UTC)
- Expired
- Jan 30, 2008, 12:45 AM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Sevier County, TN, City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 30, 12:15 AM EST | TSTM WND DMG | Newport, TN | FROM 1215 AM TO 1225 AM TREES DOWN COUNTY WIDE. ROOF AND PORCH DAMAGE. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2823 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 300509
SVRMRX
TNC029-059-063-067-073-089-155-VAC105-169-195-720-300545-
/O.NEW.KMRX.SV.W.0013.080130T0507Z-080130T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 AM EST WED JAN 30 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COCKE COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF NEWPORT...
GREENE COUNTY IN EAST TENNESSEE...
HAMBLEN COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MORRISTOWN...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF ROGERSVILLE...
JEFFERSON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF DANDRIDGE...
SEVIER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...SEVIERVILLE...GATLINBURG...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF NORTON...
LEE COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF GATE CITY...
WISE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF WISE...
* UNTIL 1245 AM EST
* AT 1203 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 15 MILES NORTH OF WISE TO 6 MILES SOUTHWEST OF GATLINBURG...OR
ALONG A LINE EXTENDING FROM CLINTWOOD TO 6 MILES SOUTHWEST OF
GATLINBURG...AND MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SURGOINSVILLE AND NEWPORT BY 1215 AM EST...
PARROTTSVILLE BY 1220 AM EST...
GATE CITY BY 1225 AM EST...
WEBER CITY BY 1230 AM EST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MUCH OF THE CUMBERLAND PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE
VALLEY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3704 8247 3695 8230 3689 8234 3688 8241
3682 8238 3659 8254 3659 8261 3649 8263
3645 8270 3642 8266 3594 8298 3565 8356
3570 8368 3576 8371 3628 8331 3628 8326
3635 8326 3721 8256
TIME...MOT...LOC 0507Z 297DEG 37KT 3718 8248 3565 8354
$$1 follow-up statement
000
WWUS54 KMRX 300525
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1224 AM EST WED JAN 30 2008
TNC063-VAC105-300534-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-080130T0545Z/
HAMBLEN TN-LEE VA-
1224 AM EST WED JAN 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEE AND HAMBLEN
COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EST
WEDNESDAY MORNING FOR CENTRAL TENNESSEE.
LAT...LON 3704 8247 3695 8230 3688 8241 3682 8238
3659 8254 3659 8261 3645 8270 3641 8269
3642 8266 3594 8298 3565 8356 3612 8326
3615 8321 3613 8318 3623 8309 3630 8312
3656 8297 3660 8283 3660 8293 3717 8255
TIME...MOT...LOC 0524Z 297DEG 37KT 3714 8240 3569 8333
$$
TNC029-059-073-089-155-VAC169-195-720-300545-
/O.CON.KMRX.SV.W.0013.000000T0000Z-080130T0545Z/
HAWKINS TN-JEFFERSON TN-SCOTT VA-CITY OF NORTON VA-WISE VA-COCKE TN-
SEVIER TN-GREENE TN-
1224 AM EST WED JAN 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EST
FOR WESTERN GREENE...EASTERN SEVIER...COCKE...EASTERN WISE...SOUTHERN
CITY OF NORTON...SCOTT...SOUTHEASTERN JEFFERSON AND HAWKINS
COUNTIES...
AT 1221 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 15 MILES NORTH OF COEBURN TO PITTMAN CENTER...OR ALONG
A LINE EXTENDING FROM CLINTWOOD TO 8 MILES EAST OF GATLINBURG...
MOVING SOUTHEAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CANEY BRANCH...MOUNT CARMEL...MOSHEIM AND JEAROLDSTOWN BY 1230 AM
EST...
WEBER CITY...GATE CITY AND DUNGANNON BY 1235 AM EST...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
MUCH OF THE CUMBERLAND PLATEAU AND WESTERN SECTIONS OF THE TENNESSEE
VALLEY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3704 8247 3695 8230 3688 8241 3682 8238
3659 8254 3659 8261 3645 8270 3641 8269
3642 8266 3594 8298 3565 8356 3612 8326
3615 8321 3613 8318 3623 8309 3630 8312
3656 8297 3660 8283 3660 8293 3717 8255
TIME...MOT...LOC 0524Z 297DEG 37KT 3714 8240 3569 8333
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 7:18 PM EST, 4 hours 49 minutes earlier.
Area forecast discussion, Jan 29, 7:18 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
718 PM EST TUE JAN 29 2008
.DISCUSSION...QUICK UPDATE TO FORECAST GRIDS AND PRODUCTS AS WINDS
ARE ALREADY GUSTING TO 64 KNOTS AT COVE MOUNTAIN (SEVIER COUNTY)
JUST OVER 4000 FEET. MRX VAD WIND PROFILE SHOWING LOW LEVEL JET
REACHING 50 KNOTS WITH UPSTREAM WIND PROFILES INDICATING A 60 TO 65
KNOT LOW LEVEL JET. SHOWERS TO COME THROUGH EARLY WOULD NOT APPEAR
TO BE ORGANIZED ENOUGH TO TRANSPORT DAMAGING WINDS TO THE SURFACE.
HOWEVER...MUCH STRONGER CONVECTION FIRING IN A NARROW LINE ALONG
THE COLD FRONT BETWEEN MEM AND BNA HAS A MUCH GREATER POTENTIAL TO
DO SO.
UPDATED NPWMRX PRODUCT AND ISSUED ALREADY WITH HIGH WIND WARNING
AND STRONGER WORDING. UPDATED ZFPMRX AND WEB PRODUCTS TO FOLLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 33 47 28 52 38 / 100 0 0 50 90
KNOXVILLE MCGHEE TYSON AIRPORT, TN 33 44 24 51 36 / 100 0 0 40 80
OAK RIDGE, TN 33 44 24 52 36 / 100 0 0 40 80
TRI CITIES AIRPORT, TN 32 39 20 49 35 / 100 10 0 20 80
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SULLIVAN...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 AM EST WEDNESDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TGHazardous weather outlook, Jan 29, 4:29 AM EST, 19 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 429 AM EST TUE JAN 29 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 429 AM EST TUE JAN 29 2008 /329 AM CST TUE JAN 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND WILL PUSH THROUGH THE AREA EARLY TONIGHT. WINDS WILL INCREASE THIS AFTERNOON AND WILL BE STRONG AND GUSTY TONIGHT...WITH WIND GUSTS TO 40 MPH POSSIBLE OVER THE VALLEY...AND GUSTS UP TO 50 MPH POSSIBLE OVER THE HIGHER TERRAIN. IN ADDITION TO THE GUSTY WINDS...THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY TONIGHT...AND SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH LARGE HAIL OR AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING.
In the hours before
Local storm report, Jan 29, 10:42 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
01/29/2008 BLEDSOE TN EMERGENCY MNGR
NUMEROUS TREES DOWN IN PIKEVILLE. DOORS BLOWN OFF OF
BUILDINGS. REPORTED BY EMERGENCY MANAGEMENT.
&&
GRCLocal storm report, Jan 29, 10:56 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1056 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG WARTBURG 36.10N 84.59W
01/29/2008 MORGAN TN LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS THE COUNTY. REPORTED BY
DISPATCH.
&&
GRCLocal storm report, Jan 29, 11:00 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG WARTBURG 36.10N 84.59W
01/29/2008 MORGAN TN LAW ENFORCEMENT
MORE TREES DOWN...NUMEROUS...ACROSS THE COUNTY. REPORTED
BY DISPATCH.
&&
GRCLocal storm report, Jan 29, 11:21 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 6 SW CLINTON 36.03N 84.21W
01/29/2008 ANDERSON TN LAW ENFORCEMENT
NUMEROUS TREE DOWN IN MARLOW. TREE DOWN ON A HOME IN
MARLOW. REPORTED BY DISPATCH.
&&
GRCLocal storm report, Jan 29, 11:39 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 PM EST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG NIOTA 35.51N 84.55W
01/29/2008 MCMINN TN TRAINED SPOTTER
NUMEROUS TREES DOWN ACROSS THE COUNTY. REPORTED BY
SPOTTER.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 7:11 PM EST | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 12 hr |
| Jan 29, 9:43 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Marion, Morgan, Rhea, Scott and 1 more | 47 min |
| Jan 29, 10:24 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Bledsoe, Bradley, Campbell, Claiborne, Hamilton and 13 more | 36 min |
| Jan 29, 10:58 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Blount, Bradley, Campbell, Claiborne, Grainger and 9 more | 47 min |
| Jan 29, 11:36 PM EST | Severe Thunderstorm Warning | MRX | Blount, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 5 more | 39 min |
| Jan 30, 12:35 AM EST | Severe Thunderstorm Warning | MRX | Carter, Cocke, Greene, Johnson, Sullivan, Unicoi and 1 more | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.